Hypothyroid - When does a GP refer to an endocrinologist?

I've been on levothyroxine since diagnosis of hypothyroidism in 1990 at the age of 21. Gradually over the years I needed more supplement until it peaked at 175mcg approx. 2 yrs ago. Since then I've been diagnosed with rheumatoid arthritis which is treated with methotrexate and I've lost over 6stone in weight through diet and exercise. I noticed my hair was falling out towards the end of last year and put it down to my methotrexate. Following a routine blood test in January my thyroxine was lowered to 150mcg and I had to be re-tested in April. It was still to high and was lowered to 125 to be re-tested in July. My recent test shows it's still too high and I've been advised to drop to 100mcg. During this time my hair has continued to thin which really upsets me but I think it may be improving a little. I'm really confused as to why after over 20yrs on treatment my levels are suddenly too high and I'm having these problems. I wonder if the rheumatoid treatment is stopping my body attacking the thyroid but the GP doesn't seem to understand or care about reason. I just get called by the receptionist and told to drop my dose. Is it usual for it to take so long to find an optimum dose as I've clearly been overtreated since at least January and God knows how long before that. I've also been found to have a heart murmur during this time and it's all causing me to stress. Do you think I should be referred to an endocrinologist or are rising levels normal and within the scope of GP treatment? Any advice would be much appreciated as I'm thinking of making an appointment to see my GP next week to discuss.

10 Replies

oldestnewest
  • I think, given that you have other complications, it might not be a bad idea to ask for a referral. If you do, please make sure it is a good endo that treats thyroid conditions properly and is not just a slave to blood tests.

    Do you have your most recent blood tests? If you are feeling better on the lower dose, then this is probably the right course of action. However, if you are feeling worse, you might need to increase your dose again.

    Too much thyroxine can cause hairloss in some people, but so can too little so it is important to make sure that your dose isn't reduced too much. Also you don't want other symptoms returning!

    I wonder if your doctor is reducing your dose because of your heart murmur? Many heart murmurs are benign. I have one :) If you haven't already seen one, please ask to see a cardiologist. If s/he gives you the all-clear there is no reason for your GP to get too twitchy :)

    It could be that the methotrexate is also stopping your body attacking your thyroid, which may be why you are not needing so much thyroxine. It really is difficult to know though.

    I hope you continue to feel better and your hair grows back. Mine is better since getting better treatment and I almost have full eyebrows again for the first time in years! :D

    Carolyn x

  • Thanks for the quick reply Carolyn. I've been checked out by a cardiologist and the murmur is an innocent MR which I'm advised is nothing to worry about. My dose has been reduced based on my TSH levels I think but unfortunately I don't have any further information on this. Oh to have lovely eyebrows, you must be so happy. Mine have been sparse for years and I've resorted to filling them in with eyebrow pencil or I look like I'm on chemo! When my hair started falling out I didn't even think about my thyroid being to blame but it does have a huge impact on confidence x

  • It does, doesn't it. Especially when you're not well and confidence is already low.

    Other things to check out are serum iron, ferritin (really needs to be 70-90 for optimal health), vitamin B12, folate and vitamin D. Any of these could also be contributing to how you feel. Low iron and ferritin could also affect hair loss. It is worth getting them checked out. Deficiencies are surprisingly common in people with thyroid disease or other autoimmune diseases.

  • I think it's time for a thorough MOT. I had a hysterectomy in April due to heavy bleeding so I suppose it's quite likely that my ferritin levels could be low. I'll make up a checklist and see if I can get answers. Thanks again x

  • Methotrexate is an immunosuppressant as you likely know, and as such it may well be reducing your thyroid antibodies. You could get an antibody test just to see if that is the reason, and not just the doctor going by the TSH and wrongly assuming you are over-treated. I think it is vital that you get actual figures from your GP along with ranges, to see what i really going on. You particularly need to know the T3 level, and if the GP will not do it (or if the lab ignores the request) it may be advisable to get private test done if you can afford it, you can find all you need to know about this on the main TUK Website:

    thyroiduk.org.uk/tuk/testin...

    You will have to either copy and paste into your browser or highlight and right-click and select go to...

    Hope this is helpful to you

    Marie XX.

  • Thanks Marie :-) I'll ask my GP about this at my appointment but will pay if need be. I'll check out the link also x

  • Meant to mention too that mu husband was on Methotrexate for Psoriatic Arthritis which is similar to rheumatoid, and he lost his hair while he was on it.

  • Really? I'm a member of the NRAS site on here and it appears some people get a little thinning although balding is rare. I'm pinning my hopes on the hairloss being down to my overtreatment with thyroxine as the methotrexate has made a huge difference to my quality of life and I'd hate to come off it. I hope your husband is well and if he needs support the NRAS site is fab x

  • It could be because men tend to lose hair more anyway! It could also have been the other treatments because he has psoriasis as well. Do you find that the Methotrexate makes you nauseous?

  • I know methotrexate makes a lot of people nauseous but not me I'm pleased to say. It makes me a little tired on the day I take it but other than that I've found it very good.

You may also like...